Alert archive / Idaho / Red Flag Warnings in 2024

Red Flag Warning 13, NWS Pocatello, ID

July 28, 202413 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 28, 2024, 2:00 PM MDT for 13 counties in Idaho. It took effect at Jul 29, 2024, 12:00 PM MDT. It was in force for 9 hr. 14 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2024, 2:00 PM MDT (20:00 UTC)
In effect from
Jul 29, 2024, 12:00 PM MDT
Expired
Jul 29, 2024, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Custer County, ID, Fremont County, ID, Idaho County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Power County, ID, Teton County, ID, Valley County, ID

The radar

The Pocatello radar (KSFX), 107 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:30 PM MDTNON-TSTM WND GST 5712 E Howe, IDMesonet station SAN Sand Dunes.
Jul 29, 3:50 PM MDTNON-TSTM WND GST 5012 Se Butte City, IDMesonet station RWM INL Radioactive Waste Mgmt.
Jul 29, 4:15 PM MDTNON-TSTM WND GST 461 Nw Camas, IDRWIS ITDD2 Camas I-15.
Jul 29, 4:20 PM MDTNON-TSTM WND GST 481 Nnw Craters Of Moon, IDMesonet station CRA 1 NNW Craters of the Moon.
Jul 29, 4:30 PM MDTNON-TSTM WND GST 4916 W Osgood, IDRWIS ITD99 Kettle Butte US-20.
Jul 29, 4:40 PM MDTNON-TSTM WND GST 4512 Nnw Atomic City, IDMesonet station GRI INL INTEC/Grid 3.
Jul 29, 4:45 PM MDTNON-TSTM WND GST 475 Wsw Craters Of Moon, IDRWIS ITD77 Tom Cat Summit US-20.
Jul 29, 5:05 PM MDTNON-TSTM WND GST 499 E Butte City, IDMesonet station DEA Dead Man Canyon.
Jul 29, 5:10 PM MDTNON-TSTM WND GST 499 Nw Small, IDMesonet station PC371 Medicine Lodge.
Jul 29, 5:15 PM MDTNON-TSTM WND GST 466 Nw Atomic City, IDRWIS ITD95 INL Puzzle US-20.
Jul 29, 5:15 PM MDTNON-TSTM WND GST 479 Ssw Mud Lake, IDMesonet station ROV 9 SSW Mud Lake.
Jul 29, 5:30 PM MDTNON-TSTM WND GST 483 W Taber, IDMesonet station TAB 3 W Taber.
Jul 29, 5:35 PM MDTNON-TSTM WND GST 4512 Nw Atomic City, IDMesonet station TRA INL Reactor Tech Complex.
Jul 29, 6:30 PM MDTNON-TSTM WND GST 4613 Wnw Monteview, IDMesonet station PC374 Reno Gulch.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2024-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2024-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2342 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

637 
WWUS85 KPIH 282000
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
200 PM MDT Sun Jul 28 2024

IDZ410-475-476-291200-
/O.NEW.KPIH.FW.W.0013.240729T1800Z-240730T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
200 PM MDT Sun Jul 28 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410,
475, AND 476...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 9 PM MDT Monday.

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM, Fire Weather Zone 475 East Salmon 
  River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and 
  Lost River Range/Challis NF.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Elevated winds and low humidity can lead to rapid 
  growth of any new or existing fires. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$
2 follow-up statements
859 
WWUS85 KPIH 290755
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
155 AM MDT Mon Jul 29 2024

IDZ410-475-476-300300-
/O.CON.KPIH.FW.W.0013.240729T1800Z-240730T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
155 AM MDT Mon Jul 29 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 410, 475, AND 476...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM, Fire Weather Zone 475 East Salmon 
  River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and 
  Lost River Range/Challis NF.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Elevated winds and low humidity can lead to rapid 
  growth and very high intensity of any new or existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

Messick

&&

$$
823 
WWUS85 KPIH 291912
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
112 PM MDT Mon Jul 29 2024

IDZ475-476-301200-
/O.NEW.KPIH.FW.W.0014.240730T1800Z-240731T0300Z/
/O.CON.KPIH.FW.W.0013.000000T0000Z-240730T0300Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
112 PM MDT Mon Jul 29 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
475 AND 476...

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR
SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475 AND 476...

The National Weather Service in Pocatello has issued a Red Flag
Warning for scattered thunderstorms, which is in effect from noon
to 9 PM MDT Tuesday.

* AFFECTED AREA...Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost 
  River Range/Challis NF.

* WINDS...For Monday, West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...For Monday, As low as 12 percent.

* IMPACTS...For Monday, elevated winds and low humidity can lead
  to rapid growth and very high intensity of any new or existing
  fires. For Tuesday, scattered thunderstorms are expected during
  the afternoon and evening. Besides gusty and erratic winds near
  thunderstorms, frequent lightning can increase wildfire starts.

* THUNDERSTORMS...For Tuesday, 25 to 50 percent coverage 
  expected.

* OUTFLOW WINDS...For Tuesday, 30 to 40 MPH possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
  criteria.

&&

$$

IDZ411-301200-
/O.NEW.KPIH.FW.W.0014.240730T1800Z-240731T0300Z/
Centennial Mountains and Snake River Range/Targhee NF-
112 PM MDT Mon Jul 29 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR
SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 411...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 9 PM MDT Tuesday.

* AFFECTED AREA...Fire Weather Zone 411 Centennial Mountains and 
  Snake River Range/Targhee NF.

* IMPACTS...Scattered thunderstorms are expected Tuesday afternoon
  and evening. Besides gusty and erratic winds near 
  thunderstorms, frequent lightning can increase wildfire starts.

* THUNDERSTORMS...25 to 50 percent coverage expected.

* OUTFLOW WINDS...30 to 40 MPH possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Thunderstorm coverage of 25 percent, without specific rainfall
  criteria.

&&

$$

IDZ410-300300-
/O.CON.KPIH.FW.W.0013.000000T0000Z-240730T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
112 PM MDT Mon Jul 29 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
410...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Elevated winds and low humidity can lead to rapid 
  growth and very high intensity of any new or existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 28, 3:28 AM MDT, 10 hours 32 minutes earlier.

Area forecast discussion, Jul 28, 3:28 AM MDT, 10 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
328 AM MDT Sun Jul 28 2024

.SHORT TERM...Today through Monday night.
Another Pacific short wave will pass to the north and keep
isolated to scattered showers going mainly in the Upper Snake
River Plain today. Have some drier air moving in behind the system
and do not think storms nearly as widespread as yesterday. Winds
will pick up in the afternoon mainly in the Snake River Plain and
Arco Desert region with gusts 20 to 30 mph behind the system.
Highs today again mainly below normal in the 70s mountains and 80s
valleys. Lows tonight again in the 40s and 50s with highs Monday a
bit warmer as a drier air mass moves in with highs in the 80s to
lower 90s in some valley regions. Will again have afternoon winds
10 to 20 mph in the Snake Plain and Arco Desert in the afternoon.
It will be dry across the board on Monday.
GK

.LONG TERM...Tuesday through next Sunday.
An upper-level shortwave trough axis will be passing overhead
Tuesday afternoon, becoming more diffuse as it does. Still, there is
solid agreement across the ensembles that this trough passage will
bring strong winds to the surface for much of eastern Idaho, with
the strongest gusts forecast over the Snake Plain. Something to
consider into the next 24-48 hours is the GEFS seems to be a little
lighter with max gust potential when compared to the EPS for select
locations through the Snake Plain. Current NBM appears to be coming
in somewhere comfortably in the middle, but it should be noted that
the bulk of the EPS members show potential for gusts greater than 35
mph for IDA on Tuesday and a select number of members making a push
towards Wind Advisory thresholds.

Moisture availability Tuesday afternoon still looks to be quite
meager, however, the trough should be able to coalesce enough
moisture to drive isolated to perhaps scattered
showers/thunderstorms across the central Idaho mountains Tuesday
afternoon. PoPs or relatively dry thunderstorms have increased
slightly with this latest forecast iteration and will again be
something to consider for our fire weather concerns in the coming
days.

Mid-week will feature a period of transition from the troughy
previous days to transitioning towards another strong building ridge
going into the weekend. By Friday afternoon, ensembles show greater
than 60% chance of 500mb heights reaching 597 dam, at least across
southeast Idaho. This translates to temperatures pushing upwards to
about 6-10 degrees above normals with several Snake Plain and
eastern Magic Valley population centers making a run at the 100
degree mark. Over the weekend, the ECMWF EFI now shows Max
Temperature EFI values in the 0.7 to 0.9 range indicating fairly
high confidence in an impactful heat wave set to return beginning in
earnest Friday and lingering through Sunday. We are in
climatologically the hottest time of the calendar year, but this
heat will be something we'll be monitoring in the coming days for
the potential for any heat-related headlines.
TAX

&&

.AVIATION...
Early morning satellite imagery showing a scattered mid-level cloud
deck ahead of a shortwave trough that will be driving through
northcentral Idaho this morning. Early isolated shower activity is
expected to continue with as this wave pushes east and perhaps
blossom once again diurnally this afternoon. Overall,
shower/thunderstorm activity should be lower than we saw Saturday as
resident moisture begins to fade. However, we cannot rule out an
isolated shower or thunderstorm, especially in the vicinity of DIJ
and IDA later this afternoon. Any stronger shower/thunderstorm could
have brief strong and erratic winds.

The only other surface weather impacts for aviation could once again
come in the form of wildfire smoke. Hi-res model guidance has the
relatively clean air currently in eastern Idaho beginning to degrade
once again by midday today. This could lead to MVFR visibilities
returning to area ports. Confidence on timing and overall impacts at
any one port is low to moderate at this time.
TAX

&&

.FIRE WEATHER...
Main impact will be thunderstorms again today but they will not be
nearly widespread as Saturday. Zone 411 will have the most
coverage with Isolated to widely scattered expected. There is at
least a small chance coverage will reach scattered and a red flag
warning will be needed but kept more isolated due to low
confidence in coverage. Other zones will be mainly dry with only
isolated coverage at best. Minimum humidity will remain above 15
percent other than Lemhi county. Will have wind gusts this
afternoon of 20 to 30 mph in zones 425 and 410. Monday will be dry
with no thunderstorms expected. It will become warmer and drier
with many humidities dropping below 15 percent once again. Winds
not as strong but still gusting 15 to 25 mph in zone 410 as well
as 475 and 476.
GK

&&

.AIR QUALITY...
The pre-dawn conditions today show vastly improved air quality in
place compared to this time yesterday (Saturday). The improvement can
be attributed to the strong showers and thunderstorms that brought
increased mixing to the area. These improvements look to be fairly
short-lived, however, as air quality monitoring sites from Boise to
Twin Falls verify significant upstream smoke observed on earlier
satellite images. Western and southcentral Idaho are still showing
air quality in the unhealthy range as of 3am Sunday.

The HRRR smoke model shows it is representing the near-surface smoke
pooling into the valley locations of western and central Idaho well.
As we move through the midday hours today and into this evening, the
reinforcing shortwave trough moving through northern Idaho/southern
Montana, will usher that smoke back eastward into the Wood and Lost
River Valleys, up the Snake Plain and eventually through the
eastern Highlands and South Hills by this evening. All indications
from this hi-res model point to the return of degraded air quality
by this evening. Air Quality Alerts remain in effect for much of
eastern Idaho, relayed from our partners at the Idaho Department of
Environmental Quality (ID DEQ). Expect continued degraded air
quality into Monday with less confidence into Tuesday as the wind
are expected to increase again.
TAX

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:45 PM MDTSpecial Weather StatementPIHBear Lake, Franklin45 min

Nearby

Red Flag Warnings in Idaho, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.